Alert archive / South Carolina / Frost Advisories in 2012

Frost Advisory 1, NWS Charleston, SC

April 12, 2012Jenkins County, Screven County, Georgia; 5 counties in South Carolina

NWS Charleston, SC issued this frost advisory at Apr 12, 2012, 8:39 PM EDT for Jenkins County, Screven County, Georgia; 5 counties in South Carolina. It took effect at Apr 13, 2012, 3:00 AM EDT. It was in force for 5 hr.

The area

The counties it named.

The facts

Issued
Apr 12, 2012, 8:39 PM EDT (00:39 UTC)
In effect from
Apr 13, 2012, 3:00 AM EDT
Expired
Apr 13, 2012, 8:00 AM EDT
In force
5 hr
Issued by
NWS Charleston, SC

Counties Jenkins County, GA, Screven County, GA, Allendale County, SC, Berkeley County, SC, Colleton County, SC, Dorchester County, SC, Hampton County, SC

The radar

The Charleston,SC radar (KCLX), 29 km from the middle of the area, began a volume at 00:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 00:00Z, 0.7 hours before the alert went out and 94 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 00:00Z on 2012-04-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 00:00Z on 2012-04-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 1 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1897 m above ground
0-6 km bulk shear
63 kt
0-1 km storm-relative helicity
1 m²/s²
0-3 km storm-relative helicity
65 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

640 
WWUS72 KCHS 130039
NPWCHS

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE CHARLESTON SC
839 PM EDT THU APR 12 2012

...A LATE SEASON FROST POSSIBLE ACROSS FAR INTERIOR SOUTHEAST
SOUTH CAROLINA AND SOUTHEAST GEORGIA EARLY FRIDAY...

.CLEAR SKIES AND CALM WINDS WILL ALLOW TEMPERATURES TO FALL INTO
THE 30S ACROSS INTERIOR SOUTHEAST SOUTH CAROLINA AND SOUTHEAST
GEORGIA EARLY FRIDAY MORNING. THIS WILL RESULT IN THE FORMATION OF
PATCHY TO SCATTERED FROST ACROSS FAR INTERIOR AREAS. THIS LATE
SEASON FROST WILL POSE A RISK TO FLOWERING PLANTS AND OTHER TENDER
OUTDOOR VEGETATION.

GAZ087-088-SCZ040-042>045-131030-
/O.NEW.KCHS.FR.Y.0001.120413T0700Z-120413T1200Z/
JENKINS-SCREVEN-ALLENDALE-HAMPTON-INLAND COLLETON-DORCHESTER-
INLAND BERKELEY-
INCLUDING THE CITIES OF...MILLEN...SYLVANIA...ALLENDALE...
HAMPTON...WALTERBORO...ST. GEORGE...SUMMERVILLE...MONCKS CORNER
839 PM EDT THU APR 12 2012

...FROST ADVISORY IN EFFECT FROM 3 AM TO 8 AM EDT FRIDAY...

THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A FROST
ADVISORY...WHICH IS IN EFFECT FROM 3 AM TO 8 AM EDT FRIDAY. 

* HAZARDS: PATCHY TO SCATTERED FROST WITH LOWS IN THE MID 30S.

* LOCATIONS: THE RISK FOR SCATTERED FROST WILL BE GREATEST ALONG
  AND NORTH OF A LINE FROM MILLEN TO NEWINGTON IN SOUTHEAST
  GEORGIA AND FROM ESTILL TO WALTERBORO...JEDBURG AND SHULERVILLE
  IN SOUTHEAST SOUTH CAROLINA. THIS INCLUDES COMMUNITIES SUCH AS
  ALLENDALE...HILLTONIA...HAMPTON...SMOAKS...SAINT GEORGE...
  MONCKS CORNER AND JAMESTOWN.

* IMPACTS: THE FORMATION OF FROST MAY DAMAGE FLOWERING PLANTS AND
  OTHER TENDER VEGETATION. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FROST ADVISORY MEANS THAT FROST IS POSSIBLE. SENSITIVE OUTDOOR
PLANTS MAY BE KILLED IF LEFT UNCOVERED. THOSE WITH AGRICULTURAL
INTERESTS SHOULD TAKE ACTION.

&&

$$
2 follow-up statements
194 
WWUS72 KCHS 130748
NPWCHS

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE CHARLESTON SC
348 AM EDT FRI APR 13 2012

GAZ087-088-SCZ040-042>045-131200-
/O.CON.KCHS.FR.Y.0001.000000T0000Z-120413T1200Z/
JENKINS-SCREVEN-ALLENDALE-HAMPTON-INLAND COLLETON-DORCHESTER-
INLAND BERKELEY-
INCLUDING THE CITIES OF...MILLEN...SYLVANIA...ALLENDALE...
HAMPTON...WALTERBORO...ST. GEORGE...SUMMERVILLE...MONCKS CORNER
348 AM EDT FRI APR 13 2012

...FROST ADVISORY REMAINS IN EFFECT UNTIL 8 AM EDT THIS MORNING...

* HAZARDS: PATCHY TO SCATTERED FROST WITH LOWS IN THE MID 30S.

* LOCATIONS: THE RISK FOR SCATTERED FROST WILL BE GREATEST ALONG
  AND NORTH OF A LINE FROM MILLEN TO NEWINGTON IN SOUTHEAST
  GEORGIA AND FROM ESTILL TO WALTERBORO...JEDBURG AND SHULERVILLE
  IN SOUTHEAST SOUTH CAROLINA. THIS INCLUDES COMMUNITIES SUCH AS
  ALLENDALE...HILLTONIA...HAMPTON...SMOAKS... SAINT GEORGE...MONCKS
  CORNER AND JAMESTOWN.

* IMPACTS: THE FORMATION OF FROST MAY DAMAGE FLOWERING PLANTS 
  AND OTHER TENDER VEGETATION. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FROST ADVISORY MEANS THAT FROST IS POSSIBLE. SENSITIVE OUTDOOR
PLANTS MAY BE KILLED IF LEFT UNCOVERED. THOSE WITH AGRICULTURAL
INTERESTS SHOULD TAKE ACTION.

&&

$$
220 
WWUS72 KCHS 131135
NPWCHS

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE CHARLESTON SC
735 AM EDT FRI APR 13 2012

GAZ087-088-SCZ040-042>045-131245-
/O.EXP.KCHS.FR.Y.0001.000000T0000Z-120413T1200Z/
JENKINS-SCREVEN-ALLENDALE-HAMPTON-INLAND COLLETON-DORCHESTER-
INLAND BERKELEY-
INCLUDING THE CITIES OF...MILLEN...SYLVANIA...ALLENDALE...
HAMPTON...WALTERBORO...ST. GEORGE...SUMMERVILLE...MONCKS CORNER
735 AM EDT FRI APR 13 2012

...FROST ADVISORY WILL EXPIRE AT 8 AM EDT THIS MORNING...

TEMPERATURES AROUND DAYBREAK IN COLDER INLAND AREAS WERE IN THE
MID TO UPPER 30S...PATCHY TO SCATTERED AREAS OF FROST PROBABLE IN
SOME LOCATIONS. TEMPERATURES SHOULD QUICKLY RISE INTO THE 50S AND
60S BY MID MORNING.

$$

What forecasters said that day

The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before this frost advisory went out at Apr 12, 6:43 PM EDT, 1 hour 56 minutes earlier.

Area forecast discussion, Apr 12, 6:43 PM EDT, 1 hour 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON SC
643 PM EDT THU APR 12 2012

...ANOTHER RISK FOR FROST WELL INLAND FRIDAY MORNING...

.SYNOPSIS...
COOL AND DRY HIGH PRESSURE WILL REMAIN OVER THE REGION THROUGH
FRIDAY. OVER THE WEEKEND...HIGH PRESSURE WILL MOVE OFF THE SOUTHEAST
COAST AND REMAIN THERE THROUGH EARLY NEXT WEEK. A COLD FRONT MAY
APPROACH FROM THE WEST BY THE MIDDLE OF THE WEEK.

&&

.NEAR TERM /UNTIL 6 AM FRIDAY MORNING/...
THE PRIMARY FORECAST CONCERN FOR TONIGHT ONCE AGAIN CENTERS AROUND
THE RISK FOR FROST. CLEAR SKIES AND CALM WINDS WILL ALLOW SOLID
RADIATIONAL CONDITIONS TO SETUP THIS EVENING WITH TEMPERATURES
LIKELY FALLING QUICKLY AFTER SUNSET. GUIDANCE SUPPORTS MID 30S
WELL INLAND TONIGHT WITH EVEN A FEW SPOTS POSSIBLY DROPPING INTO
THE LOWER 30S PRIOR TO SUNRISE. THERE WILL CERTAINLY BE A RISK
FOR AT LEAST PATCHY FROST ALONG AND NORTH OF A MILLEN-SYLVANIA-
HAMPTON-WALTERBORO-JEDBURG-SHULERVILLE LINE EXCLUDING AREAS
ADJACENT TO LAKES MARION AND MOULTRIE...BUT THE MAIN QUESTION IS
WHETHER THERE WILL BE SUFFICIENT LOW-LEVEL MOISTURE IN PLACE TO
SUPPORT A HIGHER FROST COVERAGE. INCOMING 18Z GUIDANCE SUGGESTS
THE RISK FOR FROST WILL BE HIGHER THAN LAST NIGHT WITH LIGHTER
WIND FIELDS IN PLACE...SO WE CONTINUE TO ASSESS THE NEED FOR A
FROST ADVISORY. REPORTS FROM WFOS COLUMBIA AND WILMINGTON INDICATE
FROST WAS REPORTED IN PARTS OF THE MIDLANDS AND PEE DEE--EVEN AS
FAR SOUTH AS KINGSTREE. IF DEWPOINT TRENDS CONTINUE...WE WILL
LIKELY HOIST A FROST ADVISORY FOR THE COUNTIES BORDERING THE CSRA
AND MIDLANDS OVER THE NEXT FEW HOURS.

FOR THE EARLY EVENING UPDATE..ONLY MINOR CHANGES WERE MADE TO OUR
GRIDDED AND TEXT FORECASTS...MAINLY TO ACCOUNT FOR CURRENT
CONDITIONS.

&&

.SHORT TERM /6 AM FRIDAY MORNING THROUGH SUNDAY/...
FRIDAY AND FRIDAY NIGHT...A MID LEVEL VORTMAX/SHORTWAVE TROUGH WILL
PASS JUST N/NE OF THE REGION AND WILL PUSH OFFSHORE. THEN...THE HIGH
AMPLITUDE MID/UPPER LEVEL RIDGE WILL DRIFT ACROSS THE MS VALLEY AND
INTO THE EASTERN CONUS. AS IT DOES...SURFACE HIGH PRESSURE WILL SINK
SOUTHWARD ACROSS THE MID ATLANTIC AND SETTLE IN ACROSS THE EASTERN
CAROLINAS. WITH DEEP LAYER DRY AIR IN PLACE...SKIES WILL BE CLEAR TO
MOSTLY CLEAR ACROSS THE FORECAST AREA. LOW LEVEL THICKNESSES BEGIN
TO REBOUND AND SUPPORT HIGHS 70 TO 75F. ONSHORE EASTERLY FLOW
THROUGH THE DAY SHOULD HELP TO HOLD TEMPS DOWN A BIT...ESPECIALLY
ALONG AND NEAR THE COAST. OVERNIGHT...LOWS WILL FALL INTO THE LOW
40S FAR INLAND WITH UPPER 40S TO NEAR 50 CLOSE TO THE COAST.

SATURDAY THROUGH SUNDAY WILL FEATURE A WARMING TREND. SURFACE HIGH
WILL SHIFT INTO THE WESTERN ATLANTIC...AND THE UPPER RIDGE WILL
STRENGTHEN THROUGH THE WEEKEND. RISING HEIGHTS ALOFT AND WARM
ADVECTION/INCREASING LOW LEVEL THICKNESS WILL SUPPORT HIGH TEMPS
IN THE MID TO UPPER 70S SATURDAY...AND IN THE LOWER TO MID 80S
SUNDAY. THE LOW LEVEL FLOW WILL TURN TO THE SE ON SATURDAY AND WILL
THEN BECOME INCREASINGLY SOUTHERLY BY SUNDAY.

AS WINDS TURN TOWARD THE SOUTH...SMOKE PRODUCED BY THE COUNTY LINE
FIRE NEAR THE FL/GA BORDER COULD SPREAD INTO THE FORECAST AREA THIS
WEEKEND...ESPECIALLY SUNDAY.

&&

.LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/...
OVERALL AGREEMENT IN THE LONG TERM FORECAST CONTINUES TO BE GOOD.
THE DEEP UPPER RIDGE WILL PERSIST ALONG THE SOUTHEAST COAST THROUGH
TUESDAY MORNING AS A UPPER TROF MOVES INTO THE CENTRAL PLAINS. THIS
TROF WILL GRADUALLY ERODE AWAY THE RIDGE ON TUESDAY AND WILL
APPROACH THE FORECAST AREA FROM THE WEST BY WEDNESDAY MORNING. THE
TROF IS EXPECTED TO CROSS THE AREA WEDNESDAY/WEDNESDAY NIGHT WITH
POTENTIAL FOR A FEW OTHER SHORTWAVES TO MOVE THROUGH THE END OF THE
PERIOD. AT THE SURFACE...THE HIGH WILL PERSIST JUST TO THE EAST OF
THE AREA AS A DEVELOPING COLD FRONT MOVES ACROSS THE DEEP SOUTH INTO
TUESDAY. THIS FRONT IS EXPECTED TO PRIMARILY AFFECT THE AREA
WEDNESDAY AND WEDNESDAY NIGHT AFTER WHICH IT WILL MOVE OFFSHORE. I
HAVE MAINTAINED THE CURRENT POPS WHICH FEATURE CHANCE POPS FOR
WEDNESDAY AND THEN DECREASE FROM WEST TO EAST THROUGH THURSDAY.
TEMPS WILL BE QUITE WARM EARLY IN THE WEEK UNDER THE INFLUENCE OF
THE STRONG RIDGE. MID TO UPPER 80S ARE LIKELY MONDAY AND TUESDAY.
CLOUDS AND PRECIP ASSOCIATED WITH THE FRONT WILL MODERATE TEMPS
DOWNWARD FOR WEDNESDAY...THROUGH STILL ABOVE NORMAL THROUGH THE END
OF THE FORECAST.

&&

.AVIATION /00Z FRIDAY THROUGH TUESDAY/...
VFR FOR THE NEXT 24 HOURS.

EXTENDED AVIATION OUTLOOK...THERE ARE NO CONCERNS.

&&

.MARINE...
LATEST OBSERVATIONS SHOW WINDS OF 15 TO 20 KTS OVER THE OFFSHORE
GA WATERS WITH SEAS OF 4 TO 5 FT. THESE CONDITIONS WILL GRADUALLY
DECREASE THROUGH SUNSET. WINDS OF 15 KTS OR LESS AND SEAS OF 4 FT
OR LESS WERE OBSERVED ELSE WHERE. BY TONIGHT...HIGH PRESSURE OVER
THE REGION WILL PRODUCE LIGHT NE WINDS OF GENERALLY 10 KTS OR LESS AND
SEAS 3 FT OR LESS.

FRIDAY THROUGH MONDAY...WINDS/SEAS ARE EXPECTED TO REMAIN BELOW
SMALL CRAFT ADVISORY LEVELS. HIGH PRESSURE AT THE SURFACE WILL
PASS OVER THE EASTERN CAROLINAS FRIDAY THEN WILL PUSH OFFSHORE
INTO THE WESTERN ATLANTIC SATURDAY THROUGH EARLY NEXT WEEK. UNDER
A WEAK PRESSURE PATTERN...THE SEA BREEZE CIRCULATION WILL DOMINATE
FRIDAY. THEN...UNDER THE WESTERN PERIPHERY OF THE ATLANTIC HIGH
WINDS WILL VEER TO THE SOUTHEAST SATURDAY THEN TO THE SOUTH SUNDAY
THROUGH MONDAY. THROUGH THE PERIOD...WINDS WILL GENERALLY REMAIN
15 KT OR LESS...AND SEAS WILL REMAIN 2 TO 4 FT.

TUESDAY...SOUTH WINDS WILL INCREASE AND SEAS WILL BUILD AHEAD OF AN
APPROACHING COLD FRONT.

&&

.CHS WATCHES/WARNINGS/ADVISORIES...
GA...NONE.
SC...NONE.
MARINE...NONE.

&&

SYNOPSIS...
NEAR TERM...
SHORT TERM...SPR
LONG TERM...BSH
AVIATION...
MARINE...
Hazardous weather outlook, Apr 12, 3:33 AM EDT, 17 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON SC
333 AM EDT THU APR 12 2012

AMZ330-350-352-354-374-GAZ087-088-099>101-114>119-137>141-SCZ040-
042>045-047>052-130745-
CHARLESTON HARBOR-
WATERS FROM SOUTH SANTEE RIVER TO EDISTO BEACH SC OUT 20 NM-
WATERS FROM EDISTO BEACH SC TO SAVANNAH GA OUT 20 NM-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA OUT 20 NM...INCLUDING
GRAYS REEF NATIONAL MARINE SANCTUARY-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA EXTENDING FROM 20 TO
60 NM-JENKINS-SCREVEN-CANDLER-BULLOCH-EFFINGHAM-TATTNALL-EVANS-
INLAND BRYAN-COASTAL BRYAN-INLAND CHATHAM-COASTAL CHATHAM-LONG-
INLAND LIBERTY-COASTAL LIBERTY-INLAND MCINTOSH-COASTAL MCINTOSH-
ALLENDALE-HAMPTON-INLAND COLLETON-DORCHESTER-INLAND BERKELEY-
INLAND JASPER-BEAUFORT-COASTAL COLLETON-CHARLESTON-COASTAL JASPER-
TIDAL BERKELEY-
333 AM EDT THU APR 12 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL
WATERS...SOUTHEAST GEORGIA AND SOUTHEAST SOUTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

Nearby

Frost Advisories in South Carolina, 2012Frost Advisories in Georgia, 2012Every frost advisory in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.